Pennsylvania, 2005

Flash Flood in Pennsylvania, July 16 to 17, 2005

July 16 to 17, 2005 · NWS CTP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 16, 1:09 PM EST, 7 hours 21 minutes earlier.

Area forecast discussion, Jul 16, 1:09 PM EST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 PM EDT SAT JUL 16 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

THE DEEP TROPICAL AIRMASS IS FIRMLY IN PLACE AND WILL REMAIN
THROUGH MONDAY AT LEAST. WITH PWATS APPROACHING 2...SOME 1-3 STD
DEV ABOVE NORMAL...DIURNAL CONVECTION WILL REMAIN A
THREAT...DWINDLING IN THE EVENING. WE CONTINUE WITH WEAK SHEAR SO
ANY SEVERE...IF IT OCCURS...WILL BE FROM THE TALLER PULSE STORMS
COLLAPSING HERE AND THERE. RADAR DOES SHOW SOME TOPS IN THE 45-50K
FOOT RANGE...SO HAVE TO WEARY. BUT AS YET...NO ELEVATED CORES
BEING OBSERVED. THE BULK OF THE ACTIVITY WILL BE GARDEN VARIETY
TROPICAL DOWNPOURS. BIGGEST THREAT WILL BE LOCALIZED FLOODING FROM
SLOW MOVING STORMS. ACTIVITY OVER SERN ZONES ESPECIALLY IS SLOW
MOVING. HAVE ISSUED AN URBAN AND SMALL STREAM FLOODING STATEMENT
THERE...BUT MAY NEED MORE IF CONVECTION PERSISTS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

TROPICAL MOISTURE WILL REMAIN IN PLACE LATE SUNDAY INTO TUESDAY.
SOME CHC OF SHOWERS AND STORMS SUNDAY NIGHT INTO MONDAY...BUT
THINK CHC WILL BE SLIGHTLY LOWER THAN TODAY AND SUNDAY.

RATHER STRONG COLD FRONT MOVES IN TUE...WITH ABNORMALLY DRY AIR TO
FOLLOW...WILL BE ON EDGE OF COOLER AIR...BUT IT SHOULD FEEL DECENT
AFTER A WEEK OF 70 PLUS DEWPOINTS. SOME CHC...SEE SPC
OUTLOOK...FOR STORMS TO DROP SE INTO THE NW MTS MONDAY NIGHT.
HOWEVER...THINK BETTER CHC FOR MOST TO SEE SOME ACTIVITY ON TUE.

NICE FOR WED INTO THU. DID GO HPC LOW POPS FOR THURSDAY NIGHT INTO
FRIDAY EVENING...FOR SOME SHOWERS AND STORMS...AS NEXT FRONT MOVES
IN. LOOKS LIKE BULK OF COLD AIR REMAINS WELL TO THE NORTH...AS WE
HEAD INTO WHAT IS NORMALLY THE HOTTEST PART OF THE SUMMER.

MOST AREA HAVE SEEN SOME RAIN LATELY...BEEN HARDER TO GET MUCH IN
THE STATE COLLEGE AREA. NO SHORTAGE OF TROPICAL SYSTEMS THIS SEASON.

&&

.AVIATION...

PATTERN CONTINUES TO BE DOMINATED BY THIS DIURNAL CYCLE OF LOW
CLOUDS AND HAZE/FOG EARLY IN THE DAY..SLOWLY LIFTING TO A HAZY
HUMID AFTERNOON DOTTED WITH CONVECTION...THAT SLOWLY DIES OFF IN
THE EVENING...TO MAKE WAY ONCE AGAIN FOR THE CLOUDS FOG AND HAZE.
THIS PATTERN WILL CONTINUE INTO AT LEAST TUESDAY WHEN A COLD FRONT
IS EXPECTED TO BRING A CHANGE. UNTIL THEN...MAINLY HIGH MVFR OR
VFR IN THE AFTERNOON WITH HAZE AND SCATTERED SHOWERS AND STORMS.
THE CONVECTION WILL BRING LOCALLY LOWER CONDITIONS. CONDITIONS
FADE AFTER DARK TO MVFR VIS EARLY..THEN IFR/LOW MVFR CIG/VIS AFTER
MIDNIGHT...THEN WE DO IT ALL OVER AGAIN MONDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LACORTE
LONG TERM...MARTIN
AVIATION...LACORTE
Hazardous weather outlook, Jul 16, 4:29 AM EST, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 AM EDT SAT JUL 16 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170929-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
529 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

WARM AND HUMID AIR...COMBINED WITH A DISTURBANCE IN THE UPPER
ATMOSPHERE SITUATED OVER THE SUSQUEHANNA VALLEY EARLY THIS
MORNING...WILL TRIGGER SHOWERS AND THUNDERSTORMS TODAY. THE GREATEST
CONCENTRATION OF SHOWERS AND STORMS WILL BE FROM THE SUSQUEHANNA
VALLEY EAST...AND ALSO ACROSS THE WESTERN MOUNTAINS OF PENNSYLVANIA.
LOCALLY HEAVY RAINFALL OF OVER AN INCH IN ONE HOUR IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

THE TROPICAL AIRMASS WILL BRING MORE SCATTERED THUNDERSTORMS ON
SUNDAY AND MONDAY...MAINLY DURING THE MID TO LATE AFTERNOON HOURS. A
FEW OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF DUMPING LOCALLY
HEAVY RAINFALL WHILE PRODUCING BRIEF WIND GUSTS BETWEEN 40 AND 50
MPH.

A COLD FRONT WILL PUSH EAST ACROSS THE STATE ON TUESDAY. AT PRESENT
THE FRONT WILL CENTRAL AND EASTERN PARTS OF THE STATE THE AFTERNOON
HOURS. THIS WILL BE THE REGION MOST LIKELY TO RECEIVE POTENTIALLY
STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.

LAMBERT

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
July 16, 8:30 PM EST to July 17, 2:15 AM EST
Where
Franklin County, Greencastle
Reported by
EMERGENCY MANAGER
Coordinates
39.783, -77.750

Thunderstorms produced heavy rain and flash flooding in Franklin County. Several roads were closed in the Greencastle and Upton areas beginning around 20:30 EST. Additional flooding included a stream overflowing onto a bridge in Chambersburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464675.